OMG - Day one of cold turkey here we come!

Well, after telling my doctor and dermatologist that I am worried that I don't seem to be able to stop using steroid creams, that the more I use them the more I need to use them I have finally consulted the web and realisation has dawned!

A brief history to date ...

Over the last year my eczema seems to have got worse and worse and as it has got worse I have been using the steroid creams more and more. I went to my doctors a couple of months ago in some distress (I even took my husband in with me!) as my face had gone bright red and was burning up. I was having difficulty sleeping and just the duvet cover against my face was unbearable. All this was due to not using the steroid creams for 2 days!

My doctor took one look at me and instantly prescribed prednisone (a week's worth). Magic! Oh wow, no itching, and my skin was wonderful! (who needs a face lift!!!) I told my doctor at the time that I suspected my hair dye as it was a year since I had been having a 'full head' permanent colour and asked that some sort of allergy tests be carried out. He referred me to a dermatologist and the appointment came through within 2 weeks. Once my week's prednisone was finished I continued with my steroid creams until the appointment at the hospital.

I have now seen two dermatologists, one NHS and one private. Each have diagnosed me with atopic eczema. The last dermatologist has recommended cyclosporine as a temporary respite to my eczema. He says there are side effects, main ones being to avoid sunlight as risk of skin cancer and not to be used if you have kidney problems.

I have yet to discuss this course of action with my doctor. The only thing that puts me off is that I have noticed that being outside in the sun really helps my eczema and in the past when I have been very reliant on using the creams on my face during the summer months I am able to go without using them. One of the side effects of cyclosporine is not being able to go out in the sun! Dilemma!

Anyway, after googling 'addicted to steroid creams' today looks like I've made a decision to go COLD TURKEY. It's a good time because I have just booked a week off work, the weather is improving so hopefully I will get some time in the sun outside and the effects won't be so bad.

My husband has read the sites I have looked at today, itsan etc and fully understands that I am not neurotic or paranoid, just very scared at what the next few months have in store!!

My main reason for consulting the web today has been that over the last week my face has been burning especially above my top lip, my cheeks, hairline and jaw and this has been despite using the eumovate. I wake several times in the night and must admit, night sweats and restless legs don't help!

As I'm typing this my arms are itching a lot and I'm now going to run a bath (baths soothe so much and I'm having one or two a day - this will be my third today). I have my cotton pyjamas ready, cotton gloves and tubular bandages ready in the hope that I won't do too much damage.

PS I've just read the blog hints and realise I have written far too much - I hope I haven't sent anyone to sleep!

PPS I have never done a blog before but am encouraged after reading the following and watching the videos of suffers:-

Be back soon ....


6 Replies

  • Hi max_downes, thank you for this great blog!

    I have the rare inflammatory skin condition Sweet's syndrome, but I also have eczema (thankfully, it's not too problematic anymore). Steroid creams do seem to be a double-edged sword at times. They can cause my skin to become thin and 'bruise', but at the same time my eczema has often flared-up once the creams have been stopped. As in your case the sun can really help, but Sweet's syndrome makes me hypersensitive to sunlight so it's a bit of a balancing act.

    Have you heard of Pimecrolimus cream? It's sometimes used as an alternative to steroid cream and has fewer side-effects - also safe to use on the face. Unfortunately, I don't know anyone who's ever tried it.

    Good luck, and I really hope you find a treatment that works.

    NHS Choices: Pimecrolimus (Pimecrolimus 1% cream)

  • Thank you Shell567, your recommendation is gratefully accepted and I will check out the link and discuss with my GP in a couple of weeks. At the moment he does not know about my latest reaction or 'cold turkey' decision.

    I'm in real 'monster looking' phase today but a 2 hour walk outside cooled me down earlier on.


  • Hi max_downes good luck with that old balancing act between skin creams and sun. My eczema has been worst after hormonal disruption particularly fall in oestrogen after birth of daughter and at start of taking tamoxifen and induced menopause. Last year on holiday in Dubrovnik skin reacted badly to something.... sun, sea, suncream, not sure but came home in a bit of a mess. Took a cocktail of corticosteroids to clear it up and now I am considering how to approach another 'hot' holiday........

  • Hi lovesradio,

    Sounds very much like an imbalance reaction that and hopefully this year will be better for you. I wonder if my adverse reaction to the steroids is anything to do with the menopause as I'm in 'full flow', night sweats, hot flushes etc. This, of course, does not help the eczema and maybe the steroids too (?). Why do we have to be such complicated creatures?!!


  • Hi

    I managed to give up steroid creams years ago. It took quite some time before the skin did not rip at the slightest insult. I was able to do this because of evening primrose oil tablets. For me it takes a month before they become effective and work.

    When I first tried them 30 years ago they were expensive. Now you can get 30 for a pound. I take one a day. I think they work because I believe I lack the ability to produce a precursor to natural skin oil. The evening primrose oil helps me I believe provide this precursor.

  • Cheers John for that - I already take the primrose oil capsules so hopefully that will help.

You may also like...